Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 116, NWS Tulsa, OK

August 12, 2008Sequoyah County, Oklahoma; Crawford County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 12, 2008, 4:37 AM CDT for Sequoyah County, Oklahoma; Crawford County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 4:37 AM CDT (09:37 UTC)
Expired
Aug 12, 2008, 8:30 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 35 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:30 AM CDTFLASH FLOODVian, OKCADDO CREEK ROAD WASHED OUT NEAR VIAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 120937
FFWTSA
ARC033-OKC135-121330-
/O.NEW.KTSA.FF.W.0116.080812T0937Z-080812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
437 AM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  WESTERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS

* UNTIL 830 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAIN MOVING ACROSS SEQUOYAH AND WESTERN CRAWFORD 
COUNTIES. THE AREA OF RAIN IS MOVING TO THE EAST AT ABOUT 20 MPH.  
RADAR INDICATES THAT BETWEEN 3 AND 4 INCHES OF RAIN HAS ALREADY 
FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 800 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN   
INCLUDE...CEDARVILLE...MARBLE CITY...BOX...VIAN AND SHORT. SOME 
CREEKS TO BE AFFECTED INCLUDE...LEE CREEK...BRUSHY CREEK...AND RED 
BIRD SMITH CREEK NEAR BOX.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

LAT...LON 3542 9443 3538 9463 3549 9507 3565 9510
      3564 9423

$$
1 follow-up statement
000 
WGUS74 KTSA 121132
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 AM CDT TUE AUG 12 2008

ARC033-OKC135-121330-
/O.CON.KTSA.FF.W.0116.000000T0000Z-080812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD AR-SEQUOYAH OK-
632 AM CDT TUE AUG 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SEQUOYAH AND WESTERN CRAWFORD COUNTIES...

AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE HEAVY RAIN HAS EXITED THE WARNED AREA. WHILE 
ONGOING LIGHT RAIN WILL STILL BE POSSIBLE THROUGH 830 AM 
CDT...RUNOFF FROM THE PREVIOUS HEAVY RAIN WILL STILL RESULT IN 
ADDITIONAL FLOODING PROBLEMS.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY RAINFALL INCLUDE 
ROLAND...CEDARVILLE AND FIGURE FIVE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...CREEKS AND
OTHER LOW LYING AREAS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD
QUICKLY. REMEMBER FLOODING IS THE LEADING CAUSE OF WEATHER RELATED
DEATHS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

LAT...LON 3542 9443 3538 9463 3549 9507 3565 9510
      3564 9423

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:08 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 12, 4:08 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
408 AM CDT TUE AUG 12 2008

.DISCUSSION...
TIMING OF CURRENT RAIN THROUGH THE FORECAST AREA IS PROBLEMATIC
THIS MORNING...BUT HAVE MADE THE EFFORT. EXPECT PRECIP TO MOVE
THROUGH THE FSM AREA AROUND 7 AM AND HIGH PROBABILITY IT WILL LEAVE
THE ALL OF THE FORECAST AREA RAIN FREE BEFORE NOON.

UPPER TROUGH PUSHES WELL THROUGH THE AREA LATER TODAY...AND SHOULD
LEAD TO DRIER WEATHER THE NEXT COUPLE OF DAYS. ISSUE IS A POSSIBLE
MCS DEVELOPING WEDNESDAY NIGHT...SLIDING DOWN THROUGH KANSAS INTO
NORTHERN OKLAHOMA LATE AND INTO EARLY THURSDAY MORNING. GFW HAS
THE SYSTEM FARTHER WEST...BUT NAM AND ECMWF AGREE IT WILL AFFECT
NORTHEAST OK. HAVE INCLUDED SOME SMALL POPS FOR THAT CONTINGENCY.

MORE IMPORTANT SYSTEM COMES OVER THE WESTERN RIDGE AND DROPS SOUTH
INTO THE PLAINS ON THURSDAY NIGHT AND FRIDAY. BOTH GFW AND ECMWS
DEVELOP THIS INTO A CLOSED LOW OVER THE CENTRAL PLAINS OVER THE
WEEKEND. THIS SHOULD MAKE THE WEATHER UNSETTLED...BUT LIKELY
COOLER THAN NORMAL. HAVE ADJUSTED TEMPS AND POPS FOR THIS.

WENT COOLER THAN MAV MOS THE NEXT COUPLE OF DAYS DUE THE AMOUNT OF
RAIN THAT HAS FALLEN. EXPECT THE MOS WILL USE CLIMATOLOGY FOR SOIL
TEMPS FOR ANOTHER COUPLE OF DAYS AND WILL NOT ACCOUNT FOR
EVAPORATION. ALSO...MOS HAS HAD A COLD BIAS AT NIGHT...PROBABLY
BECAUSE IT THINKS THE GROUND SHOULD BE DRY. THAT NOT THE
CASE...PLUS TRANSPIRATION FROM PLANT AT NIGHT SEEMS TO HAVE BEEN
RAISING THE DEW POINTS. SO...HAVE ADJUSTED HIGHS DOWN AND LOWS UP
A LITTLE. ALSO...CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT SHOULD
LEAD TO POSSIBILITY OF RADIATION FOG. HAVE ONLY MENTIONED IT FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  66  92  70 /  10  10   0  20
FSM   85  64  91  69 /  30  10   0  10
MLC   85  65  92  67 /  20  10   0  10
BVO   86  61  91  63 /  10   0   0  20
FYV   81  60  87  60 /  20  10   0  10
BYV   82  62  86  64 /  30  10   0  10
MKO   84  65  90  66 /  20  10   0  10
MIO   86  64  91  66 /  10  10  10  20
F10   85  65  90  67 /  20  10   0  10
HHW   87  65  92  70 /  30  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....02
Hazardous weather outlook, Aug 11, 8:50 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
850 PM CDT MON AUG 11 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
850 PM CDT MON AUG 11 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING .

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA OVERNIGHT AS AN UPPER LOW MOVES ACROSS THE REGION.
THUNDERSTORM ACTIVITY IS MOVING SLOWLY AND TENDING TO TRAIN OVER
THE SAME GENERAL AREAS. THIS WILL CONTINUE TO CREATE THE RISK OF
FLASH FLOODING TO AREAS SOUTH OF INTERSTATE 40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WITH A SURFACE FRONT LINGERING IN THE VICINITY AND AN UPPER LEVEL SYSTEM
MOVING SOUTHEAST INTO THE AREA... THUNDERSTORMS WILL REMAIN IN THE
FORECAST FOR TUESDAY. THERE SHOULD BE A BREAK IN THE RAIN CHANCES
WEDNESDAY AND MUCH OF THE DAY THURSDAY AS THE FRONT GETS PUSHED
SOUTH AND THE ATMOSPHERE DRIES OUT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE THURSDAY NIGHT AND FRIDAY AS A SIGNIFICANT
COLD FRONT MOVES INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:07 AM CDTFlash Flood WarningTSASequoyah4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.